Alert archive / Arizona / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 31, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 1, 2015, 1:13 PM MST for Santa Cruz County, Arizona. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2015, 1:13 PM MST (20:13 UTC)
- Expired
- Jul 1, 2015, 1:45 PM MST
- In force
- 32 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 44 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 8.2 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 317 J/kg
- Mixed-layer CIN
- -286 J/kg
- Mixed-layer LCL
- 1586 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
997 WUUS55 KTWC 012013 SVRTWC AZC023-012045- /O.NEW.KTWC.SV.W.0031.150701T2013Z-150701T2045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 113 PM MST WED JUL 1 2015 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL SANTA CRUZ COUNTY IN SOUTHEASTERN ARIZONA... * UNTIL 145 PM MST * AT 112 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED JUST SOUTHEAST OF PATAGONIA LAKE...AND MOVING NORTHWEST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... RIO RICO...PATAGONIA...AND PATAGONIA LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL... DEADLY LIGHTNING AND VERY HEAVY RAIN. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3154 11067 3139 11077 3147 11099 3167 11085 TIME...MOT...LOC 2012Z 118DEG 17KT 3151 11080 $$ MEYER
2 follow-up statements
244 WWUS55 KTWC 012028 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 128 PM MST WED JUL 1 2015 AZC023-012045- /O.CON.KTWC.SV.W.0031.000000T0000Z-150701T2045Z/ SANTA CRUZ AZ- 128 PM MST WED JUL 1 2015 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM MST FOR CENTRAL SANTA CRUZ COUNTY... AT 127 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER PATAGONIA LAKE...MOVING NORTHWEST AT 20 MPH. LOCATIONS IMPACTED INCLUDE...RIO RICO...PATAGONIA AND PATAGONIA LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF ON OR NEAR PATAGONIA LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM! && LAT...LON 3154 11067 3139 11077 3147 11099 3167 11085 TIME...MOT...LOC 2027Z 114DEG 16KT 3151 11086 $$ MEYER
529
WWUS55 KTWC 012044
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
144 PM MST WED JUL 1 2015
AZC023-012054-
/O.EXP.KTWC.SV.W.0031.000000T0000Z-150701T2045Z/
SANTA CRUZ AZ-
144 PM MST WED JUL 1 2015
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SANTA CRUZ COUNTY WILL
EXPIRE AT 145 PM MST...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3154 11067 3139 11077 3147 11099 3167 11085
TIME...MOT...LOC 2036Z 118DEG 17KT 3151 11086
$$
MEYERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 9:25 AM MST, 3 hours 48 minutes earlier.
Area forecast discussion, Jul 1, 9:25 AM MST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 925 AM MST WED JUL 1 2015 .SYNOPSIS...EXPECT SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS INTO EARLY NEXT WEEK. SLOWER MOVING STORMS WILL START TO INCREASE HEAVY RAINFALL CONCERNS. DAYTIME TEMPERATURES WILL REMAIN CLOSE TO SEASONAL NORMALS INTO THIS HOLIDAY WEEKEND. && .DISCUSSION...DEBRIS CLOUD FROM THE PREVIOUS 18 HOURS OF CONVECTION CONTINUES TO DIMINISH...ALLOWING GOOD HEATING TO START COOKING UP STORMS EARLIER TODAY. THE 12Z SOUNDING ISN'T QUITE AS DRAMATIC AS WHAT WE SAW YESTERDAY BUT STILL VERY RESPECTABLE FOR THESE PARTS. PRECIPITABLE WATER AROUND 1.4 INCHES WITH MODIFIED MOST UNSTABLE CAPE AROUND 1400 TO 1700 J/KG. THE FLOW IS STILL RATHER BRISK ABOUT 750 MB AS WELL...BUT THIS WILL START TO CHANGE LATER TODAY. THE HIGH CENTER NORTH OF OUR AREA AND ORIENTATION OF THE ASSOCIATED RIDGE AXIS HAS BEEN EXTREMELY FAVORABLE FOR THE EASTERLY FLOW AND GREAT STORM STRUCTURE. STARTING TODAY THE LARGE SCALE PATTERN WILL BEGIN TO REORIENT THE RIDGE FROM NEVADA THROUGH NEW MEXICO WITH OUR FLOW GAINING AN INCREASINGLY DOMINANT SOUTHERLY COMPONENT. FOR THE NEXT 24 HOURS THIS SHOULD SHOW ITSELF AS A SLOW WARMING TREND IN THE MID LEVELS (ESPECIALLY EAST OF TUCSON) AND WEAKENING STORM LEVEL FLOW. FOR TODAY THAT MEANS EARLIER ONSET OF CONVECTION BUT LESS COVERAGE ACROSS EASTERN AREAS. THE SWEET SPOT IS SANTA CRUZ COUNTY FOR CONVECTION AND POTENTIAL HEAVY RAINFALL. WE WILL ALSO NEED TO WATCH FOR AN INCREASING TREND OF PUSHING OUTFLOWS FROM THE SOUTH INSTEAD OF EAST. WE TWEAKED THE FORECAST PACKAGE BASED ON THIS. PLEASE SEE THE PREVIOUS DISCUSSION BELOW FOR ADDITIONAL DETAILS. && .AVIATION...VALID THRU 02/18Z. DEBRIS CLOUDS SLOWLY DIMINISHING THIS MORNING BECOMING SCT EARLY THIS AFTERNOON. ISOLD TO SCT TSRA/SHRA AFT 02/19Z. BRIEF WIND GUSTS OF 45 KTS WILL BE POSSIBLE WITH THE STRONGEST STORMS. SURFACE WIND WILL BE LESS THAN 12 KTS OUTSIDE OF ANY TSRA. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...ADEQUATE MOISTURE AND A FAVORABLE FLOW PATTERN WILL CONTINUE TO PROVIDE A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS INTO THE UPCOMING HOLIDAY WEEKEND WITH HIGH TEMPERATURES WITHIN A FEW DEGREES OF NORMAL. && .PREV DISCUSSION...WV IMAGERY THIS MORNING SHOWS WRN AZ/NRN BAJA CA IMPINGED BETWEEN HIGH PRESSURE CENTERED OVER THE GREAT BASIN AND LOW PRESSURE CENTERED NEAR 25N/123W. THIS SETUP HAS CREATED A SE/NW ORIENTED JET WHICH IS FUNNELING DEEPER MOISTURE INTO THE AREA FROM BOTH THE GULF OF MEXICO AND FROM THE GULF OF CALIFORNIA. IN FACT...THE GFS/NAM LAYER PWAT IS SHOWING VALUES CLOSE TO 2 INCHES NEARING THE WRN AZ/MEXICO BORDER LATER ON THIS MORNING. IR IMAGERY SHOWS SOME RESIDUAL CLOUD COVER IN THE WAKE OF EARLIER CONVECTION. THIS SHOULD HELP TO MODERATE TEMPERATURES A DEGREE OR TWO TODAY...WITH THE EXCEPTION OF THE WHITE MOUNTAINS WHERE VERY LITTLE CONVECTION OCCURRED TODAY. LAST SEVERAL RUNS OF HI-RES MODELS INCLUDING THE HRRR/RUC ARE CURRENTLY SHOWING CONVECTION BEGINNING TO REDEVELOP NEAR THE AZ/MEXICO BORDER AROUND 01/19Z AND GRADUALLY FILLING IN TOWARD THE NORTH AND WEST THROUGH THE AFTERNOON HOURS. LATEST RUNS OF THE NAM/RUC MODELS INDICATE THE PRESENCE OF 1000-2000 J OF CAPE AT THE SAME TIME WITH FAIRLY LITTLE CIN...SO IT SHOULD NOT TAKE MUCH FOR STORMS TO GET GOING TODAY ONCE DAYTIME HEATING BEGINS. STORM MOTION IS EXPECTED TO BE SLIGHTLY MORE TOWARD THE NORTHWEST TODAY AS COMPARED TO TUESDAY...WITH HAIL AND DAMAGING WINDS THE MAIN THREAT. STEERING FLOW WILL BE SLIGHTLY WEAKER...SO WILL NEED TO BE MORE AWARE OF LOCALIZED FLASH FLOODING TODAY...ESPECIALLY FOR AREAS WHICH RECEIVED THE HEAVIEST RAINFALL OVER THE LAST 24 HOURS. FRIDAY THROUGH THE WEEKEND WILL SEE THE REORIENTATION OF THE RIDGE AXIS FROM CHIHUAHUA THROUGH EASTERN BORDER AREAS AND THEN INTO UTAH...CREATING A LONG SOUTHERLY FETCH INSTEAD OF EASTERLY. THESE PATTERNS TEND TO EMPHASIZE HEAVIER RAINFALL AS WELL AS MORE WIDESPREAD CONVECTIVE ORGANIZATION IMMEDIATELY UPSTREAM IN SONORA. AS SUCH...IT SEEMS THAT DAILY CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE FOR THE NEXT SEVERAL DAYS...AND ONLY SLIGHT MODIFICATIONS HAVE BEEN MADE TO THE POP GRIDS AT THIS TIME. LOCATION OF THE HEAVIEST RAINFALL/BEST CHANCES FOR CONVECTION WILL BE HIGHLY DEPENDENT ON THE CONDITIONS WHICH OCCURRED DURING THE PREVIOUS 12 TO 24 HOURS...SO IT IS LIKELY THAT MINOR TWEAKS WILL OCCUR WITH EACH FORECAST PACKAGE. LOOKING A LITTLE FURTHER AHEAD...IT SEEMS WE MAY HAVE A SLIGHT DOWNTURN IN THUNDERSTORM ACTIVITY AND A REDUCTION IN DAYTIME TEMPERATURES BY THE MIDDLE OF NEXT WEEK...AS MORE SWLY FLOW IMPACTS THE AREA. STAY TUNED. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON MEYER/LADER
In the hours before
Special weather statement, Jul 1, 12:43 PM MST, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1243 PM MST WED JUL 1 2015 AZZ503-507-513-012030- UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ- DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING BISBEE/CANELO HILLS/MADERA CANYON AZ- UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ- 1243 PM MST WED JUL 1 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE AND SOUTHEASTERN SANTA CRUZ COUNTIES UNTIL 130 PM MST... AT 1240 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PARKER CANYON LAKE AND CANELO...MOVING NORTHWEST AT 15 TO 20 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH ALONG WITH HEAVY RAIN WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CANELO...PARKER CANYON LAKE...ELGIN AND PATAGONIA. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF ON OR NEAR PARKER CANYON LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM. && LAT...LON 3149 11038 3135 11051 3147 11077 3163 11053 TIME...MOT...LOC 1940Z 126DEG 20KT 3147 11052 MEYER
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 5:01 PM MST | Special Weather Statement | TWC | 44 min | |
| Jun 30, 5:19 PM MST | Severe Thunderstorm Warning | TWC | Pima | 41 min |
| Jun 30, 5:30 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 30 min |
| Jun 30, 5:54 PM MST | Severe Thunderstorm Warning | TWC | Pima | 20 min |
| Jun 30, 6:02 PM MST | Areal Flood Advisory | TWC | Cochise, Santa Cruz | 3 hr |
| Jun 30, 6:05 PM MST | Special Weather Statement | TWC | Santa Cruz | 25 min |
| Jun 30, 6:17 PM MST | Special Weather Statement | TWC | Santa Cruz | 43 min |
| Jun 30, 6:47 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 43 min |
| Jun 30, 6:51 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 3 hr |
| Jun 30, 7:01 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 44 min |
| Jun 30, 7:09 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 36 min |
| Jun 30, 7:27 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 63 min |
| Jun 30, 7:34 PM MST | Tornado Warning | TWC | Cochise | 11 min |
| Jun 30, 7:49 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 26 min |
| Jun 30, 7:55 PM MST | Special Weather Statement | TWC | Pima | 35 min |
| Jun 30, 8:21 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima, Santa Cruz | 54 min |
| Jun 30, 8:27 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 43 min |
| Jun 30, 8:44 PM MST | Areal Flood Advisory | TWC | Cochise, Pima, Santa Cruz | 3 hr |
| Jun 30, 9:06 PM MST | Special Weather Statement | TWC | 39 min | |
| Jun 30, 9:10 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 35 min |
| Jun 30, 9:49 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 56 min |
| Jun 30, 10:44 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 46 min |
| Jun 30, 11:31 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 3 hr |
| Jun 30, 11:36 PM MST | Special Weather Statement | TWC | Pima, Santa Cruz | 39 min |
| Jul 1, 2:44 AM MST | Special Weather Statement | TWC | 31 min | |
| Jul 1, 12:43 PM MST | Special Weather Statement | TWC | Santa Cruz | 47 min |
| Jul 1, 1:53 PM MST | Severe Thunderstorm Warning | TWC | Pima | 37 min |
| Jul 1, 2:41 PM MST | Flash Flood Warning | TWC | Santa Cruz | 3 hr |
| Jul 1, 2:43 PM MST | Special Weather Statement | TWC | 47 min | |
| Jul 1, 2:56 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 3 hr |
| Jul 1, 3:28 PM MST | Special Weather Statement | TWC | 47 min | |
| Jul 1, 3:30 PM MST | Special Weather Statement | TWC | 45 min | |
| Jul 1, 4:27 PM MST | Areal Flood Advisory | TWC | Pima | 108 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.